Universal asymptotic clone size distribution for general population growth

Michael Nicholson, Tibor Antal

Research output: Contribution to journalArticlepeer-review

Abstract

Deterministically growing (wild-type) populations which seed stochastically developing mutant clones have found an expanding number of applications from microbial populations to cancer. The special case of exponential wild-type population growth, usually termed the Luria–Delbrück or Lea–Coulson model, is often assumed but seldom realistic. In this article, we generalise this model to different types of wild-type population growth, with mutants evolving as a birth–death branching process. Our focus is on the size distribution of clones—that is the number of progeny of a founder mutant—which can be mapped to the total number of mutants. Exact expressions are derived for exponential, power-law and logistic population growth. Additionally, for a large class of population growth, we prove that the long-time limit of the clone size distribution has a general two-parameter form, whose tail decays as a power-law. Considering metastases in cancer as the mutant clones, upon analysing a data-set of their size distribution, we indeed find that a power-law tail is more likely than an exponential one.
Original languageEnglish
Pages (from-to)2243-2276
Number of pages34
JournalBulletin of Mathematical Biology
Volume78
Issue number11
Early online date20 Oct 2016
DOIs
Publication statusPublished - Nov 2016

Fingerprint

Dive into the research topics of 'Universal asymptotic clone size distribution for general population growth'. Together they form a unique fingerprint.

Cite this